Alert archive / Iowa / Wind Advisories in 2007

Wind Advisory 5, NWS Des Moines, IA

March 25, 200751 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 25, 2007, 11:36 AM CDT for 51 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2007, 11:36 AM CDT (16:36 UTC)
Expired
Mar 25, 2007, 5:55 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 251636
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT SUN MAR 25 2007

.TEMPERATURES WILL BE QUITE WARM THIS AFTERNOON WHICH WILL ALSO
ALLOW FOR STRONG WINDS ALOFT TO REACH THE SURFACE. THE THREAT OF
GUSTY WINDS SHOULD DIMINISH EARLY THIS EVENING WHEN TEMPERATURES
COOL SLIGHTLY AS WE APPROACH SUNSET.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260000-
/O.NEW.KDMX.WI.Y.0005.070325T1636Z-070326T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1136 AM CDT SUN MAR 25 2007

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON REACHING
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS WELL THROUGH THE 30
TO 40 MPH RANGE.  GUSTS MAY EVEN REACH 45 MPH DURING PEAK HEATING
OF THE AFTERNOON. THE WINDS SHOULD SUBSIDE A BIT...ESPECIALLY THE
GUSTS...TOWARD 700 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SMALL
2 follow-up statements
000 
WWUS73 KDMX 252031
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN MAR 25 2007

.TEMPERATURES WILL REMAIN QUITE WARM FOR THE REMAINDER OF THIS
AFTERNOON WHICH WILL ALSO ALLOW FOR STRONG WINDS ALOFT TO REACH
THE SURFACE. THE THREAT OF GUSTY WINDS SHOULD DIMINISH EARLY THIS
EVENING WHEN TEMPERATURES COOL SLIGHTLY AS WE APPROACH SUNSET.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260000-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-070326T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
331 PM CDT SUN MAR 25 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

EXPECT SOUTHWEST WINDS THROUGH THE REST OF THE AFTERNOON REACHING
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS OF 40 TO 50 MPH
POSSIBLE.  THE WINDS SHOULD SUBSIDE A BIT... ESPECIALLY THE
GUSTS...TOWARD 700 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...OR GUSTS
TO 45 MPH OR MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SMALL
000 
WWUS73 KDMX 252255
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT SUN MAR 25 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260000-
/O.CAN.KDMX.WI.Y.0005.000000T0000Z-070326T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
555 PM CDT SUN MAR 25 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH IT WILL REMAIN BREEZY EARLY THIS EVENING...WINDS SHOULD
STAY BELOW ADVISORY CRITERIA. EXPECT SOUTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS OF 25 TO 35 MPH...DIMINISHING EVEN FURTHER AS WE
APPROACH SUNSET.

$$

SMALL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:15 AM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, Mar 25, 3:15 AM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN MAR 25 2007

.SHORT TERM /TODAY-TONIGHT/...

SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTHERN NE AT 0630Z WITH
ATTENDANT WARM FRONT ACROSS NORTHERN IA ALONG MN BORDER. MINI
SUPERCELLS FORMED ALONG THE BOUNDARY EARLIER THIS EVE WITH SOME WIND
REPORTS THOUGH ACTIVITY DIM AFTER DARK. MAIN THRUST OF DYNAMICS
CONTINUES TO WEST WITH POTENT SHORTWAVE ON WATER VAPOR IMAGERY TNT.
CONVECTION CONTINUES TO BREAK OUT ALONG LEADING EDGE OF PVA MAX IN
NORTH CENTRAL NEBRASKA HEADING TOWARD NW IOWA. AS POTENT SHORTWAVE
MOVES OVER SOUTHERN MN AND NORTHERN IA THIS AFTERNOON...AIRMASS
BECOMES INCREASINGLY UNSTABLE AROUND 18Z WITH GFS PROGGED MLCAPE TO
INCREASE TO 600-800 J/KG OVER THE EASTERN SECTIONS OF THE STATE
WHILE CIN REMAINS IN THE 30 TO 45 J/KG RANGE. DRYLINE FORECAST TO
ADVECT EAST WITH LESSENING CAPES TOWARD SUNSET. UPPER LVL WINDS KEY
TO CONVECTION THIS AFTERNOON AS MECHANICAL FORCING MAXIMIZED OVER
FAR NORTHERN IA...SOUTHEAST MN...AND WESTERN WI. H500-H300 LVL JET
CORE OVER STATE BY 18-23Z WITH H300 110KT MAX CENTERED IN STATE.
FEEL LINE OF CONVECTION SHOULD FIRE FROM NORTHWEST TOWARD FAR NORTH
CENTRAL AS DRYLINE BEGINS TO INTERACT WITH LLVL MOISTURE ALREADY IN
PLACE...ENHANCED BY UPPER LVL WIND MAXIMA AND INCREASING INSTABILITY
TOWARD THE EARLY AFTERNOON. ELEMENTS SHOULD QUICKLY ADVANCE EAST OUT
OF CWA WITH MINIMAL IMPACT AFTER 9 PM. WITH WAVE EXITING THE REGION
WILL SEE QUIET WEATHER FOR REMAINDER OF NIGHT.

.LONG TERM /MONDAY-SATURDAY/...
RELATIVELY WARM PATTERN TO REMAIN FOR MUCH OF THE WEEK WITH WEST TO
SOUTHWEST FLOW ALOFT. TEMPS WILL REMAIN MUCH ABOVE GUIDANCE AND HAVE
INCREASED TEMPS MOST PERIODS SANS DAYS 6-7 TO REFLECT THE PATTERN.
MODELS CONTINUE TO HAVE DIFFERENCES IN HANDLING THE OLD MEXICO H500
LOW FOR MONDAY NIGHT THROUGH TUES NIGHT WITH MOISTURE CHANNEL EITHER
BEING ADVECTED INTO CENTRAL IA OR SHUNTED EAST. GFS FAVORS FASTER
AND MORE WESTERLY FLOW...EURO FAVORS SLOWER NORTHEASTWARD EJECTION
WITH MOISTURE ARRIVING LATER ON TUESDAY. HAVE INCREASED POPS LATE
MONDAY NIGHT/TUESDAY AS SOME CONSENSUS HERE. GEM MORE ADAMANT ABOUT
KEEPING H500 FLOW AND WAVE AWAY FROM AREA INITIALLY. HAVE TRIMMED
HIGHS TUES A BIT WITH PRECIP IN MIND...BUT RAISED HIGHS WED IN
ADVANCE OF NEXT STRONG SW WAVE AND INCREASING SW SFC FLOW. GEM/GFS
IN CLOSER AGREEMENT WITH OVERALL FEATURES OF OPEN WAVE AND STRONG
SHORT WAVE ROTATING AROUND THE BASE OF THE LONG WAVE TROUGH. EURO
NOW SUGGESTING WAVE COMPLETELY CUT OFF FROM FLOW ...LIFTING MORE
NORTH WITH TIME.  HAVE CUT BACK POPS WED AND INCREASED FOR WED
NIGHT/THURS AS LOW TRACKS NORTH. GFS ONCE AGAIN THE MOST PROGRESSIVE
MODEL AND HAVE DOUBTS IT WILL BE THE MODEL OF CHOICE IN A DAY OR
TWO. CONCERNS FOR SEVERE WEATHER WILL BE ONGOING FOR MAINLY LATE
WEEK AS INCREASING SW FLOW ALOFT ALLOWS FOR DEEP MOISTURE TO RETURN
AHEAD OF H500 SHORT WAVE. ATTM CONFIDENCE LOWERING...BUT FEEL THAT
BEST POTENTIAL ON THUR AND FRIDAY DEPENDING ON TIMING OF SHORT WAVE
ROUNDING TROUGH. HAVE MADE LITTLE CHANGE TO THUR/FRI PERIOD AND
TEMPS WILL BE MAIN ISSUE FOR NEXT 24 HOURS THERE. WITH H500 LOW IN
THE VCTY... WILL EXPECT SCT CONVECTION TO CONTINUE. COLD AIR FROM
CANADA WILL ALSO NEED TO BE WATCHED...THOUGH WITH SOME TREND TOWARD
SLOWER SOLNS ...THIS MAY NOT PRESENT ITSELF AS MUCH OF A PROBLEM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

REV
Hazardous weather outlook, Mar 25, 5:41 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
541 AM CDT SUN MAR 25 2007

IAZ004>007-015>017-023>028-034>039-046>050-261045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-
541 AM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND NORTH
OF HIGHWAY 20 AFTER 1 PM THROUGH MID TO LATE EVENING. THE MAIN THREAT
FROM THESE ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING THUNDERSTORM
WINDS TO 70 MPH AND GOLF BALL SIZED HAIL. SCATTERED MAINLY NON SEVERE
THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE REGION THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH THURSDAY
NIGHT...A PERIOD OF SEVERE THUNDERSTORMS IS POSSIBLE LATE WEDNESDAY
AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF HIGHWAY 20 THIS
AFTERNOON AND AGAIN LATE WEDNESDAY OR THURSDAY OF NEXT WEEK.

IAZ033-044-045-057>062-070>075-081>086-092>097-261045-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
541 AM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND
NORTH OF HIGHWAY 30 AFTER 1 PM THROUGH MID TO LATE EVENING. THE
MAIN THREAT FROM THESE ANY STORMS WILL BE WINDS TO 40 MPH AND
PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH THURSDAY
NIGHT...A PERIOD OF SEVERE THUNDERSTORMS IS POSSIBLE LATE WEDNESDAY
AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR TODAY...BUT
MAY BE NEEDED LATE WEDNESDAY AFTERNOON THROUGH THURSDAY.

REV

Nearby

Wind Advisories in Iowa, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.